At TheHealthBoard, we're committed to delivering accurate, trustworthy information. Our expert-authored content is rigorously fact-checked and sourced from credible authorities. Discover how we uphold the highest standards in providing you with reliable knowledge.
Digitalis toxicity is a trait of the digitalis plant; the plant contains many chemicals that can be harmful to humans and other organisms. The term digitalis toxicity is also used to describe the condition of being under the harmful effects of digitalis. Digitalis is a genus of plants that are commonly referred to as foxgloves because of the cylindrical shape of their petals. Some of the chemicals in foxglove plants can be used to treat various heart conditions, particularly those relating to irregular heartbeats. Unfortunately, many of the chemicals in foxglove plants can also be very dangerous, earning it names such as dead man's bells and witches' gloves.
The effects of digitalis toxicity can result from consumption of a digitalis plant or from complications with heart medications derived from the plant. Digitalis resembles another kind of plant called comfrey, which is often used in tea; confusing the two can be and has been fatal. Many of the same chemicals used in medication can actually cause problems as well; digitalis toxicity often causes heart block or a highly irregular heart rate. Every part of the plant is toxic and can cause death; this includes the roots and seeds, which some believe do not include toxic chemicals.
There are many symptoms that can indicate a case of digitalis toxicity. One suffering from digitalis toxicity tends to experience confusion and disorientation accompanied by nausea, vomiting, and diarrhea. Heart palpitations and a highly irregular heart rate are also common, as the chemicals in digitalis tend to strongly affect the heart. The afflicted individual may also note several visual changes, such as the presence of yellow halos or green halos, changes in perceived colors, or the perception of nonexistent bright spots or blind spots. Over time, the individual may also note a distinct lack of appetite.
Treatment of digitalis toxicity can be difficult because it places the afflicted individual in a very fragile state given the precarious nature of his heart's condition. Generally, it is unwise to induce vomiting in one who is suffering from digitalis toxicity because vomiting can be heard on hearts that are experiencing slow rhythms or other detrimental conditions. In emergency cases, assisted breathing is often necessary to keep the afflicted individual alive long enough to reach treatment. Treatment can involve tubes to remove the contents of the stomach or, in cases in which the toxicity has occurred over a long period of time, medications to reverse the effects.